Skip to main content

Drug
Eruption

Drug Eruption

A drug eruption is rash caused by an adverse reaction to a medication. Most drug eruptions are unsightly but resolve on their own once the causative medication is identified and discontinued. However, if the adverse reaction effects other organs or if the cutaneous reaction is severe enough hospitalization may be required.

How are Drug Eruptions Diagnosed?

Drug eruptions have a huge variety of presentations which are often specific to the causative drug. Therefore, most eruptions are diagnosed by presentation and medical history. Your dermatologist may ask you if you have started any new medications and how long ago – most drug eruption occur a few weeks after the initial administration of the medication. In more complicated cases a skin biopsy, blood test, or immunology test may be need to identify the offending drug.

What is The Most Common Drug Eruption?

The most common form of drug eruption is a morbilliform rash (pictured here). This and many other forms are not serious but respond well to antihistamines and topical steroids, neither of which will cure the reaction but can help treat symptoms. More severe reactions include Stevens-Johnson syndrome (SJS) and toxic epidermal necrosis (TEN) which require hospitalization.

As a dermatologist, Dr. Greenberg is trained to diagnose and treat a wide range of skin conditions, including drug eruptions. If you suspect that you have a drug eruption, it is important to seek medical attention from a healthcare provider or dermatologist. Dr. Greenberg may be able to provide you with a proper diagnosis and treatment plan for your condition. You can contact their office (941) 282-3376 directly to schedule an appointment or seek further guidance on treatment options for drug eruptions.